To view content sources and attributions, refer to our editorial policy. Data sources include Micromedex (updated Sep 26th, 2014), Cerner Multum (updated Oct 16th, 2014), Wolters Kluwer (updated Oct 9th, 2014) and others.
Diazepam overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication. Diazepam is a prescription medication used to treat anxiety disorders.
The patient may receive:
The hallmark of this overdose is falling into a deep sleep or "coma" while still being able to breathe adequay. Symptoms may include:.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at.
Tests, such as an EKG, may be done to check the patient's heart function. Symptoms will be treated as appropriate. The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure.
Recovery from a diazepam overdose is very likely.
The National Poison Control Center can be called from anywhere in the United States. They will give you further instructions. This national hotline number will let you talk to experts in poisoning.
See: Poison control center - emergency number.
Verify here. We comply with the HONcode standard for trustworthy health information.
Determine the following information:
It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week. You should call if you have any questions about poisoning or poison prevention. This is a free and confidential service. All local poison control centers in the United States use this national number.
provides accurate and independent information on more than 24,000 prescription drugs, over-the-counter medicines and natural products. This material is provided for educational purposes only and is not intended for medical advice, diagnosis or treatment.
Note: This list may not be all-inclusive.
Follow: Google+ Facebook Twitter YouTube RSS.
Benzodiazepines. In: Shannon MW, Borron SW, Burns MJ, eds. Philadelphia, Pa: Saunders Elsevier; 2007:chap 35. More FDA updates. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. Farrell SE, Fatovich TM. 4th ed.
Those who receive large amounts of this drug through a vein (intravenously, or IV) have a worse outcome than those who swallow too many pills.